|Allegra & Omnicef: Any Interactions With Truvada & Sustiva?
Jan 8, 2007
The patient saw a primary care doctor for a referral to an Ear, Nose & Throat specialist to have his vocal cords examined for nodes or polyps (he is a singer). The primary care doctor examined the patient's nasal passages and prescribed Claritin for mucous. The patient checked with his HIV doctor and was told not to take Claritin with Truvada & Sustiva, and that he could only take Benadryl or Tylenol Cold. So, the patient decided to wait to see what the specialist would prescribe. The ENT specialist prescribed Allegra (an antihistamine typically used to treat allergies) and Omnicef (a cephalosporin antibiotic used to treat bacterial infections). The patient is currently on Truvada & Sustiva. Again, the patient checked with his HIV doctor, but this time, he told the patient that these medications were OK to take with his HIV meds. The patient would like a second opinion in order to verify this information, because there seems to be a possible conflict in the advice given. Why is Allegra OK to take but not Claritin? Both of them are antihistamines. Also, the HIV doctor put the patient on Bactrim to prevent pneumonia, but he had an allergic reaction to it, so he switched it to Dapsone. Might someone allergic to Bactrim also be allergic to Omnicef?
| Response from Dr. Young
Thanks for your post.
Drug interactions can be a significant (sometimes unknown) issue that affects the potency of HIV medications or side effects. There are a number of drug interactions calculators available. I often rely on the one supplied by Epocrates, since it's loaded onto my PDA.
Sulfa (Bactrim) allergies shouldn't affect one's risk of allergic reaction to the cephalosporin antibiotic Omnicef.
Hope this is helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.